Tornadoes · United States · Alabama · 2014

EF1 tornado, Morris to Hayden, Alabama, April 28, 2014

From Morris to Hayden, this EF1 tornado ran 8.8 miles across Jefferson and Blount counties on April 28, 2014, touching down at 10:00 PM CDT and reaching 800 yards wide. It killed nobody and injured 4.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 28, 2014
Touchdown
10:00 PM CDT (03:00 UTC)
Lifted
10:20 PM CDT (03:20 UTC)
On the ground
20 minutes
Path length
8.8 miles (14.1 km)
Path width
800 yards (732 m)
Deaths
0
Injuries
4
Counties
Jefferson and Blount counties
Touchdown point
33.751, -86.830
Lift-off point
33.864, -86.764
Record number
1404282100-01

The damage survey

80 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.

  • convergent pattern of uprooted trees
  • worst damage in Kimberly loss of church roof/canopy
  • multiple roof damage at entrance of neighborhood
  • hundreds of trees uprooted or snapped

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A large scale severe weather event began Saturday, April 26 and ended Wednesday, April 30th, producing several waves of severe weather from the Central Plains eastward through the Deep South, and across a significant portion of the eastern United States. Strong and violent tornadoes, very large hail, flash flooding, and damaging straight line winds accompanied this dynamic storm system. The most tornadoes occurred across the Deep South as the system moved into Mississippi and Alabama on Monday, April 28th. Supercell thunderstorms developed during the afternoon over eastern Mississippi and northwest Alabama in the warm sector well ahead of a cold front. The activity slowly spread east and southeast overnight, with this wave of severe storms ending early Tuesday morning. Storms redeveloped late Tuesday afternoon and moved into Central Alabama. A large area of rainfall across the northern Gulf Coast limited the amount of instability across the area, and storms remained below severe limits. The last wave of severe weather occurred early Wednesday morning across the south as an isolated storm produced large hail, as the system finally pulled east of the area.

The tornado touched down near Interstate 65, about one-half mile south of Sardis Road. The tornado moved to the northeast and crossed Interstate 65, where it snapped and uprooted hundreds of trees along the path. As the tornado continued to the northeast, it strengthened to winds of 100 mph. The tornado moved into the city limits of Kimberly where several structures were damaged. A vacant large retail building had its roof removed. The most extensive damage occurred to the Kimberly Church of God where uplift of most of the roof structure resulted in exterior wall collapse. The tornado crossed Stouts Road where the Kimberly Fire Department sustained major damage.The tornado continued to snap dozens of trees as it moved northeast and several homes had shingle damage. As the tornado crossed Bradford Trafford Road, multiple trees were uprooted with one falling on a home causing major roof damage. The tornado continued northward into Blount County.

The tornado touched down near Oak Leaf Circle and traveled to the northeast where it snapped and uprooted dozens of trees along its path. The tornado intensified as it neared Cruce Road just south of Graysville, with winds of 105 mph. Here, approximately four manufactured homes sustained major damage with one being completely destroyed after it rolled several times. The tornado continued on its northeast path and snapped and uprooted hundreds of trees. As it crossed Adamsville Parkway, just south of Graysville, the tornado strengthened with winds of 125 mph. In this area, two brick homes sustained damage from partial exterior wall collapse. Several other homes sustained roof damage and a manufactured home sustained damage. Additionally, hundreds of trees were downed. The tornado took a slight right turn and crossed Interstate 22 near Cherry Avenue before it lifted along Brookside Cardiff Road near McCay Road.

The tornado crossed from Jefferson County into Blount County between Garrett Road and Nyota Road. With winds of 80 mph, the tornado began to weaken as it crossed into Blount County, where sporadic tree damage was observed. The tornado traveled northward and crossed Elvester Road and lifted near Sagefield Lane and Mountain Lake Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Apr 28, 6:45 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 28, 6:45 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT MON APR 28 2014

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

RAPID DESTABILIZATION IS HAPPENING IN THE WARM MOIST BOUNDARY LAYER.
CLOUD COVER IS SCATTERED TO BROKEN ACROSS THE FORECAST AREA AND
TEMPERATURES HAVE WARMED SIGNIFICANTLY UP INTO THE LOW TO MID 80S
ACROSS THE FORECAST AREA WITH DEWPOINTS IN THE MID 60S TO NEAR 70.
THESE CONDITIONS HAVE YIELDED EXTREME SBCAPE VALUES OF NEAR 2000
TO 3000 J/KG. THE 18Z BMX SOUNDING INDICATES THAT THE CAP SHOULD
BE GONE BY NOW WITH TEMPERATURES CURRENTLY IN THE 80S. THE 0-1 KM
SRH IS CURRENTLY AROUND 100-200 M2/S2 ACROSS THE FORECAST AREA. WE
WILL HAVE TO WATCH THE LOW LEVEL SHEAR CAREFULLY TONIGHT AS THE
MODELS DIFFER ON HOW MUCH THE SHEAR RAMPS UP OVER THE AREA. MOST
OF THE HI-RES MODELS HAVE BEEN INDICATING A SECONDARY LOW
DEVELOPING JUST TO THE NORTHWEST THAT CAUSES THE WIND FIELDS TO
BECOME MORE SOUTH-SOUTHEASTERLY ACROSS THE FORECAST AREA. IF THIS
WERE TO HAPPEN 0-1 KM SRH VALUES WOULD BUMP UP ANYWHERE FROM
250-400 M2/S2. EXPECT THE CAPE WILL DECREASE SOME WITH THE LOSS
OF DAYTIME HEATING BUT THIS SHOULD NOT PLAY A MAJOR FACTOR IN
LIMITING THE THREAT. DUE TO THE COMBINATION OF THE SEVERE WEATHER
PARAMETERS A STRONG TO VIOLENT TORNADO CANNOT BE RULED OUT OVER
NORTHWESTERN PORTIONS OF THE FORECAST AREA. IN ADDITION...THE SPC
HAS UPGRADED THE SWODY1 TO A HIGH RISK ACROSS PORTIONS OF
NORTHWESTERN ALABAMA. THE MAIN THREAT AREA WILL BE OVER THE
NORTHWESTERN HALF OF CENTRAL ALABAMA BUT CANNOT RULE OUT SEVERE
STORMS OR A TORNADO FURTHER TO THE EAST. THE LOW LEVEL JET WILL
BEGIN TO WEAKEN LATE TONIGHT AND TOWARDS SUNRISE AND THUNDERSTORMS
SHOULD BEGIN TO WEAKEN ACROSS THE SOUTHEAST COUNTIES. THIS IS A
VERY SERIOUS THREAT AND SHOULD BE TAKEN AS SO. PLEASE BE SURE THAT
YOU HAVE MULTIPLE WAYS TO RECEIVE SEVERE WEATHER ALERTS. DANGEROUS
SEVERE WEATHER IS EXPECT THIS EVENING AND INTO THE OVERNIGHT
HOURS. PLEASE HAVE ALERT SYSTEM THAT CAN WAKE YOU UP DURING THE
MIDDLE OF THE NIGHT LIKE A NOAA WEATHER RADIO.

THE THREAT TOMORROW LOOKS VERY SIMILAR TO TODAY. MODELS HAVE BEEN
MORE PROGRESSIVE WITH THE LINE OF SEVERE THUNDERSTORMS AND HAVE
PUSHED IT THROUGH THE FORECAST AREA NEAR DAYBREAK TOMORROW. IF
THIS WERE TO HAPPEN...WE COULD SEE SOME BREAKS IN THE CLOUDS
TOMORROW AS ANOTHER SHORTWAVE TROUGH ROTATES THROUGH THE BROAD
UPPER LEVEL LOW. SBCAPE VALUES ONCE AGAIN PUSH UP TO 2000-3000
J/KG WITH AN INCREASE IN THE LOW LEVEL JET DUE TO THE INCOMING
SHORTWAVE TROUGH. THUNDERSTORMS WILL DEVELOP WITH THE DIVERGENT
FLOW ALOFT AND EXTREME INSTABILITY. SEVERE STORMS WILL BE POSSIBLE
ONCE AGAIN WITH TORNADOES...DAMAGING WINDS...LARGE HAIL AND
FLOODING POSSIBLE ONCE AGAIN. THERE ARE STILL SOME UNCERTAINTIES
BECAUSE THE THREATS ARE CONDITIONAL ON HOW THE SYSTEM EVOLVES
TONIGHT. REGARDLESS...THESE TWO THREATS SHOULD BE TAKEN VERY
SERIOUSLY...WE HAVE NOT HAD AN EVENT LIKE THIS IN CENTRAL ALABAMA
IN SOMETIME.

05/MA

&&

.AVIATION...
00Z TAF DISCUSSION.

THE MAIN LINE OF SHOWERS AND THUNDERSTORMS COMES LATER TONIGHT
DURING THE EVENING AND OVERNIGHT HOURS. ALL TYPES OF SEVERE
WEATHER WILL BE POSSIBLE WITH STRONG DAMAGING WINDS...LARGE HAIL
AND TORNADOES. FURTHER UPDATES WILL REFINE THE TIMING OF THE LINE
OF THUNDERSTORMS.

NOTE...THE NATIONAL WEATHER SERVICE IS NOW ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECASTS WILL BE ISSUED THROUGH AT LEAST
MAY 8TH 00Z. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...
KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  81  62  75  50 / 100  90  80  30  10
ANNISTON    68  80  64  75  51 / 100  90  80  40  10
BIRMINGHAM  67  81  60  75  50 / 100  90  80  30  10
TUSCALOOSA  66  82  59  75  49 / 100  90  60  20  10
CALERA      68  82  62  75  51 / 100  90  80  30  10
AUBURN      69  80  67  75  54 /  80 100  80  60  20
MONTGOMERY  71  82  68  79  55 /  90 100  80  60  20
TROY        71  80  69  78  55 /  60  90  80  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ALL OF CENTRAL
ALABAMA.

&&
Hazardous weather outlook, Apr 28, 10:25 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1025 AM CDT MON APR 28 2014

ALZ011>015-017>050-291100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1025 AM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A SIGNIFICANT THREAT OF SEVERE WEATHER...INCLUDING STRONG
TORNADOES...WILL BEGIN AS EARLY AS 3 PM THIS AFTERNOON AND LAST
THROUGH THE NIGHT. DAMAGING WINDS...VERY LARGE HAIL...AND
FLASH FLOODING ARE ALL LIKELY. THE GREATEST THREAT AREA DURING THIS
TIME FRAME APPEARS TO BE GENERALLY ALONG AND NORTHWEST OF A LINE
FROM DEMOPOLIS...TO CLANTON...TO ANNISTON. HOWEVER...ALL OF CENTRAL
ALABAMA WILL HAVE A RISK FOR SEVERE WEATHER WITH THIS ROUND OF
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE FOR ALL OF CENTRAL
ALABAMA STARTING AROUND 3 PM TUESDAY AFTERNOON AND LASTING THROUGH
TUESDAY NIGHT.  TORNADOES...DAMAGING WINDS...VERY LARGE HAIL...AND
FLASH FLOODING WILL ALL BE POSSIBLE WITH THIS ROUND OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
THIS AFTERNOON THROUGH TUESDAY NIGHT.

In the hours before

Local storm report, Apr 28, 6:29 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     8 N HAMILTON            34.26N 87.98W
04/28/2014                   MARION             AL   911 CALL CENTER

            HOUSES DAMAGED ALONG CR 32 IN THE SHILOH COMMUNITY NORTH
            OF HAMILTON...511 COUNTY ROAD 32. POSSIBLE TORNADO

&&

KLAWS
Local storm report, Apr 28, 8:17 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     8 N HAMILTON            34.26N 87.98W
04/28/2014                   MARION             AL   911 CALL CENTER

            HOUSES DAMAGED ALONG CR 32 IN THE SHILOH COMMUNITY NORTH
            OF HAMILTON...511 COUNTY ROAD 32. POSSIBLE TORNADO

0559 PM     TSTM WND DMG     6 NE WESTON             34.22N 87.97W
04/28/2014                   MARION             AL   EMERGENCY MNGR

            TREES DOWN AND BARN BLOWN DOWN NORTH OF HAMILTON.
            POSSIBLE TORNADO DAMAGE.

0658 PM     TSTM WND DMG     5 N ETHELSVILLE         33.49N 88.23W
04/28/2014                   PICKENS            AL   FIRE DEPT/RESCUE

            HOME COLLAPSED, CAMPER TRAILER BLOWN AWAY, PERSONS
            TRAPPED ALONG CASTON RD, NEAR COUNTY ROAD 53. FIRE RESCUE
            ON THE SCENE.

0738 PM     TSTM WND DMG     5 ESE WINFIELD          33.91N 87.71W
04/28/2014                   FAYETTE            AL   EMERGENCY MNGR

            ROOF BLOWN OFF HOME IN GLEN ALLEN

0755 PM     TORNADO          5 W ELDRIDGE            33.92N 87.71W
04/28/2014                   MARION             AL   911 CALL CENTER

            TORNADO REPORTED BY PUBLIC TO 911 CENTER OF TORNADO ON
            GROUND ALONG HWY 118 WEST OF ELDRIDGE.

&&

KLAWS
Local storm report, Apr 28, 8:50 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
850 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     1 SW STAR               33.67N 88.18W
04/28/2014                   LAMAR              AL   AMATEUR RADIO

            NUMEROUS TREES DOWN ALONG COUNTY ROAD 9 FROM THE STAR
            COMMUNITY TO THE STATE LINE. POSSIBLE TORNADO.

&&

KLAWS
Local storm report, Apr 28, 9:01 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
901 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     5 E JASPER              33.85N 87.18W
04/28/2014                   WALKER             AL   AMATEUR RADIO

            DAMAGE ALONG HWY69 NEAR GRAVES PATE RD IN BOLDO. ROOF IN
            THE ROAD. TREES AND POWERLINES DOWN.

&&

KLAWS
Local storm report, Apr 28, 9:04 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
904 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     FUNNEL CLOUD     2 W SIPSEY              33.82N 87.12W
04/28/2014                   WALKER             AL   TRAINED SPOTTER

&&

KLAWS
Local storm report, Apr 28, 9:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     4 NNE BLUFF             33.88N 87.89W
04/28/2014                   FAYETTE            AL   BROADCAST MEDIA

            TREES DOWN ALONG HWY 107 BETWEEN CR 51 AND CR 36.
            POSSIBLE TORNADO

&&

KLAWS

The surface observations

Birmingham Municipal (BHM), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Birmingham radar (KBMX), 71 km away, was scanning. The volume nearest the touchdown began at 02:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of April 28, 2014

52 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 283:09 AM CDTEF2Bossier Parish, LA5.1550$1.0 million
April 286:46 AM CDTEF0Shelby, TN1.575$25,000
April 2812:36 PM CDTEF1White, TN2.0100$30,000
April 281:57 PM CDTEF0Yazoo, MS0.250
April 282:38 PM CDTEF3Lee, MS31.044032$18 million
April 282:51 PM CDTEF1Montgomery, MS3.4100$70,000
April 283:51 PM CDTEF4Louisville tornado, MS33.41,3201084$117 million
April 283:56 PM CDTEF1Franklin, AL3.2100
April 284:47 PM CDTEF3Limestone, AL15.6600230
April 284:56 PM CDTEF1Warren, MS4.72001$400,000
April 285:10 PM CDTEF2Obion, TN to KY12.11501$280,000
April 285:14 PM CDTEF1Oktibbeha, MS7.1100$45,000
April 285:20 PM CDTEF1Hinds, MS13.8500$500,000
April 285:38 PM CDTEF0Marion, AL7.7100$15,000
April 285:39 PM CDTEF1Lowndes, MS0.6100$25,000
April 285:46 PM CDTEF0Hickman, KY1.025$2,000
April 285:48 PM CDTEF1Hinds, MS10.9300$350,000
April 285:50 PM CDTEF1Madison, AL8.9100
April 285:53 PM CDTEF2Lowndes, MS10.3300$700,000
April 286:00 PM CDTEF1Madison, MS3.8200$450,000
April 287:00 PM EDTEF2Troup, GA5.7150$41,000
April 286:08 PM CDTEF1Lowndes, MS6.3250$700,000
April 286:09 PM CDTEF2Lincoln, TN9.5250
April 286:13 PM CDTEF0Madison, MS0.875$50,000
April 286:19 PM CDTEF1Lowndes, MS to AL10.0500$500,000
April 286:27 PM CDTEF3Hinds, MS29.7400110$13 million
April 286:38 PM CDTEF2Lowndes, MS to AL14.35005$500,000
April 287:08 PM CDTEF1Leake, MS5.0100$400,000
April 287:35 PM CDTEF1Fayette, AL7.0350$250,000
April 287:36 PM CDTEF3Scott, MS4.31503$700,000
April 287:54 PM CDTEF1Newton, MS9.6150$300,000
April 288:09 PM CDTEF3Lincoln, TN26.85002
April 288:12 PM CDTEF2Newton, MS5.6400$750,000
April 288:18 PM CDTEF1Jackson, AL6.1100
April 288:35 PM CDTEF1Newton, MS13.1100$275,000
April 288:40 PM CDTEF1Walker, AL2.4150
April 289:30 PM CDTEF1Sumter, AL1.0150
April 289:39 PM CDTEF3Cullman, AL8.9350
April 289:40 PM CDTEF3Jones, MS10.588015$1.6 million
April 289:59 PM CDTEF1Tuscaloosa, AL12.51,50013
April 2811:05 PM EDTEF1Whitfield, GA3.4100$30,000
April 2811:05 PM EDTEF1Bradley, TN0.6100$90,000
April 2810:09 PM CDTEF2Wayne, MS9.2250$1.0 million
April 2810:13 PM CDTEF2Jefferson, AL5.51,8003
April 2810:55 PM CDTEF1Tuscaloosa, AL4.5675
April 2811:00 PM CDTEF1Jefferson, AL7.6913
April 2811:16 PM CDTEF2Jefferson, AL5.1600
April 2811:22 PM CDTEF1Blount, AL7.81,000
April 2812:15 AM CDTEF1Clarke, AL0.3200$5,000
April 2812:24 AM CDTEF2Blount, AL14.61,3002
April 2812:32 AM CDTEF3Etowah, AL11.7600
April 2812:54 AM CDTEF2DeKalb, AL2.5200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.